Lightning, Ringgold
- When
- April 17, 4:30 PM CST
- Where
- Ringgold County, 2.51 mi ENE of Ellston
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.850, -94.060
Lightning struck a house and started it on fire in the Sun Valley area.
Thunderstorms developed over southern Iowa during the afternoon of the 17th. Many of them produced some small hail, mainly pea size around a quarter to half inch in diameter, but no severe weather was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms developed over southern Iowa during the afternoon of the 17th. Many of them produced some small hail, mainly pea size around a quarter to half inch in diameter, but no severe weather was reported. As the storms moved through the Ringgold County area, lightning struck a house in the Sun Valley Lake area. The house was set on fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 17, 2:29 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 329 PM CDT THU APR 17 2008 .SYNOPSIS... LG WV TROUGH ENTERING HIGH PLAINS THIS AFTERNOON WITH RIGHT ENTRANCE REGION OF NRN GREAT LAKES JET AIDING UVM OVER IA. PCPN WHICH WAS ASSOCIATED WITH DEF ZN AND SHEARED VORT MAX FROM BASE OF TROUGH INTO PLAINS IS BECOMING ROOTED LOWER AND CLOSER TO SFC FRONTAL BOUNDARY. CONVECTION APPEARS TO BE ORIENTED MORE WITH H85/H7 THETA-E ADVECTION AND FRONTOGENETICAL RESPONSE AS 100-500 MUCAPES SURGE INTO SERN HALF OF IA. EFFECTIVE SHEAR/SRH HAS INCREASED ENOUGH THAT A FEW CELLS ARE WEAKLY ROTATING AND PRODUCING HAIL. 19Z SFC ANLYS SHOWS STRONG BAROCLINIC ZONE OVER FAR SERN IA WITH 30F TEMP CHANGE FROM NW-SE. && .SHORT TERM...TONIGHT THROUGH SUN SFC LOW OVER NRN OK AND ATTENDANT FRONTAL BOUNDARY WHICH EXTENDS INTO SERN IA WILL BE THE MAIN PLAYER IN THE WEATHER FOR TONIGHT. WEAK INSTABILITY BUT DECENT FORCING SOUTHEAST OF THE BOUNDARY IS PROVIDING ENOUGH FOR THUNDERSTORM DEVELOPMENT JUST NORTH OF THE BOUNDARY. THE SYSTEM SHOULD HOWEVER BE A PROLIFIC RAIN PRODUCER AS SEVERAL WAVES TRAVEL UP THE FRONTAL BOUNDARY AND ENHANCE RAINFALL. NO CHANGES TO THE GOING FLOOD WATCH THOUGH QPF VALUES ARE NOT AS HIGH AS PREVIOUSLY FORECAST. CONCERN THAT A DRY SLOT MOVES INTO THE CWA OVERNIGHT AND GIVES US A PERIOD OF LIGHT TO NO RAINFALL. THIS WOULD BE GOOD FOR THE FLOODING POTENTIAL AS IT WOULD REDUCE THE THREAT BUT THE GENERAL FEELING IS THAT ENOUGH RAIN WILL FALL OVER THE PRIME AREA FOR MINOR FLOODING BEFORE DAYBREAK. MUCH LIKE YESTERDAY...WILL LEAN HEAVILY ON GFS/NAM 295-305K ISENT LAYER FOR PRECIP DEPICTION. PRIMARY AXIS OF MOISTURE TRANSPORT AND LOW PRESSURE DEFICITS SHOULD BE FOCUSED INTO MS RIVER FRI WITH WRAP AROUND FETCH INTO NRN IA. DRY SLOT INFLUENCES COULD CERTAINLY BE IN PLACE SRN SECTIONS SO HAVE CATEGORICAL WORDING NORTH DOWN TO CHANCES SOUTH BY AFTERNOON. MOISTURE TRANSPORT WEAKENS AND P DEFS DECREASE BUT STILL APPEAR SUFFICIENT FOR LIGHT RAIN FRI NIGHT AND SAT MORNING BEFORE ENDING EAST. FAIR WEATHER IN PLACE FOR REMAINDER OF WEEKEND WITH MODERATING SEASONAL TEMPERATURES AS SHORT WV RIDGE ENTERS MO VALLEY. HAVE BACKED OFF FURTHER ON TEMPS FRI WITH SIMILAR CLOUDY/RAIN COOLED SCENARIO AS TODAY...AT OR BELOW COOLEST GUIDANCE. DECENT GRADIENT SHOULD BE IN PLACE SAT AS WELL...SW TO NE. .LONG TERM...SUN NIGHT THROUGH THU MAIN CONCERN REMAINS LARGE LOW ALONG US/CANADIAN BORDER EARLY IN THE PERIOD AND ASSOCIATED FROPA. RECENT MODEL RUNS HAVE BEEN LESS BULLISH ON PRECIP AHEAD AND WITH CFP. MARGINAL DEEP MOISTURE...WARM LAYER ALOFT AND FORCING FARTHER NORTH ARE DIMINISHING CHANCES OF ELEVATED CONVECTION. WARM LAYER ALSO SEEMS TO INCREASE CIN HOLDING BACK SFC BASED THREAT WITH FRONT. HAVE REDUCED POPS SOMEWHAT BUT STILL IN CHANCE CATEGORY...MAINLY MONDAY WITH FROPA...AND AGAIN TUE JUST BEHIND. && .HYDROLOGY... WILL LEAVE WATCH IN PLACE WITH NO CHANGES. HEADLINE MAY BE MARGINAL...BUT WITH CONVECTIVE BAND SETUP AND LIKELY CONTINUING INTO THE EVENING...SEEMS FOOLISH TO CANCEL OR ADJUST AT THIS POINT. STORM TOTAL PRECIP IS NOW DOWN SLIGHTLY TO 1-2 INCHES WITH ISOLATED HIGHER AMOUNTS POSSIBLE. HEAVIEST BAND IS FROM SE INTO ERN IA WHERE IEM/IOWA DAILY EROSION PROJECT STILL HAS HIGHEST SOIL MOISTURE SO THAT IS ANOTHER REASON TO LEAVE STATUS QUO. && .AVIATION...17/18Z LOW OVER CENTRAL OK HAS A FRONTAL BOUNDARY THAT HAS SHIFTED A BIT FURTHER TO THE NW...INTO SE IA...AROUND KOTM. THIS HAS PUSHED THE POTENTIAL FOR THE HEAVIEST RAIN A BIT MORE TO THE NW...AS WELL AS THE AREA FOR MORE THUNDERSTORM ACTIVITY. IN GENERAL I HAVE KEPT SHOWER WORDING IN THE TAFS FOR KFOD AND KMCW THROUGH 22Z WITH TEMPOS FOR THUNDER IN THE REMAINING TAFS. IF CURRENT TRENDS HOLD...IT LOOKS AS THOUGH ANOTHER ROUND OF SHOWERS AND STORMS LATE AFTN AND EVENING THEN A BIT OF A BREAK OVERNIGHT WITH MORE RAIN TOWARDS DAYBREAK THROUGH FRIDAY. IFR CONDS WILL PERSIST THROUGH THE FCST PD. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH GENERALLY ALONG AND SE OF AUDUBON-BOONE-BUTLER COUNTIES TONIGHT AND FRIDAY. && SMALL/BOKSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT THU APR 17 2008 IAZ027-028-037>039-047>050-057>062-070>075-081>086-092>097-182100- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 358 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTHEAST OF A WATERLOO TO CARROLL LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWERS AND NON SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH TONIGHT. PEA SIZED HAIL IS LIKELY WITH THUNDERSTORMS. THERE WILL BE PERIODS OF MODERATE TO HEAVY RAINFALL WITH UP TO AN INCH OF RAIN TONIGHT. THE HEAVY RAINFALL MAY RESULT IN PONDING WATER IN FIELDS AND RISES IN AREA STREAMS AND RIVERS LATE TONIGHT OR FRIDAY AND POSSIBLE RIVER FLOODING. A FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. THERE WILL BE PERIODS OF MODERATE RAINFALL WITH AN ADDITIONAL INCH OF RAINFALL POSSIBLE. THIS MAY RESULT IN FURTHER PONDING OF WATER IN FIELDS AND RISES IN AREA STREAMS AND RIVERS LATE FRIDAY AND POSSIBLE RIVER FLOODING THROUGH THE WEEKEND. A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY AFTERNOON FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE MONDAY AND TUESDAY WITH THE POSSIBILITY OF A FEW SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS AND ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. IAZ004>007-015>017-023>026-033>036-044>046-182100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE- 358 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTHWEST OF A WATERLOO TO CARROLL LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND NON SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. PEA HAIL WILL BE LIKELY WITH THUNDERSTORMS. HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT WITH LOCAL RAINFALL TOTALS EXCEEDING AN INCH IN SOME AREAS. THERE WILL BE PERIODS OF MODERATE RAINFALL DURING THIS TIME WITH UP TO TWO INCHES OF RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. THERE WILL BE PERIODS OF MODERATE RAINFALL DURING THIS TIME WITH UP TO AN ADDITIONAL ONE INCH OF RAIN POSSIBLE. THE RAINFALL MAY RESULT IN PONDING IN FIELDS AND RISES IN AREA STREAMS AND RIVERS LATE FRIDAY AND THROUGH THE WEEKEND. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE MONDAY AND TUESDAY. THERE IS THE POTENTIAL FOR STORMS TO BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS WOULD BE GREATLY APPRECIATED. FAB
The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a house and started it on fire in the Sun Valley area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81676.